Arizona, 2014

Flash Flooding and Damaging Wind in Arizona, July 10, 2014

July 10, 2014 · NWS VEF · 5 events in 1 county or zone

Monsoon moisture fueled another round of thunderstorms over northwest Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Monsoon moisture fueled another round of thunderstorms over northwest Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 10, 11:22 AM MST, 38 minutes earlier.

Area forecast discussion, Jul 10, 11:22 AM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1122 AM PDT THU JUL 10 2014

.SYNOPSIS...ABUNDANT MOISTURE WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE TO GENERATE ISOLATED TO SCATTERED THUNDERSTORMS TODAY
ACROSS MUCH OF THE AREA. DRIER AIR WILL PUSH IN BEHIND THE
DISTURBANCE...LIMITING ANY THUNDERSTORM CHANCES TO PORTIONS OF
MOHAVE COUNTY ARIZONA FOR THE FRIDAY THROUGH SUNDAY TIME FRAME.
TEMPERATURES WILL WARM TO ABOVE NORMAL LEVELS OVER THE WEEKEND DUE
TO THE DRIER AIR.
&&

.UPDATE...
A QUICK UPDATE TO THE FORECAST FOR THE ISSUANCE OF A FLASH FLOOD
WATCH. UPPER LEVEL FORCING...PLENTIFUL MOISTURE AND THE POTENTIAL
FOR CONVECTIVE CELLS TO PRODUCE TORRENTIAL RAINFALL AND TRAIN OR
REDEVELOP OVER MANY AREAS...ESPECIALLY THE HIGHER TERRAIN...WARRANT
THE ISSUANCE OF THE WATCH. A FEW STRONGER CELLS CAN ALSO PRODUCE
STRONG GUSTY WINDS AND HAIL. ALSO UPDATED THE FORECAST TO LOWER
AREAWIDE TEMPERATURES A BIT. EXTENSIVE CLOUD COVER WILL LIMIT
WARMING FOR MUCH OF THE AREA. AREAS ACROSS OUR SOUTHERN FORECAST
AREA WILL CLEAR A BIT. THOSE THAT HAVE EXPERIENCED RAINFALL THIS
MORNING WILL WARM BUT SLOWLY.
&&

.PREV UPDATE...
839 AM PDT THU JUL 10 2014

A MESOSCALE CONVECTIVE VORTEX IS EVIDENT ON BASE REFLECTIVITY OVER
LAKE MEAD AND IS MOVING WEST TOWARD THE LAS VEGAS VALLEY. SHOWERS
AND ISOLATED THUNDERSTORMS ARE DEVELOPING AHEAD OF AND TO THE NORTH
OF THIS MCV. I HAVE INCREASED AND EXPANDED POPS FOR THE REMAINDER OF
THE MORNING FOR MUCH OF SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA. AN
UPPER LEVEL JET MAX COMING UP FROM ARIZONA PUSHING NORTHWARD INTO
SOUTHERN NEVADA WILL CONTINUE TO PROVIDE LIFT AND CONVECTIVE
ACTIVITY...PARTICULARLY ACROSS LINCOLN AND MOHAVE COUNTIES DURING
THE AFTERNOON HOURS.
&&

.PREV DISCUSSION...
245 AM PDT THU JUL 10 2014

.SHORT TERM...SATELLITE LOOPS SHOWED WHAT WAS A FAIRLY WELL DEFINED
CIRCULATION OVER SOUTHERN CALIFORNIA STARTING TO BECOME AN OPEN WAVE
AND ABOUT TO START MOVING EAST. MODELS ALL DEPICT THIS FEATURE
FAIRLY WELL AND INDICATE QUITE A BIT OF MOISTURE OUT AHEAD OF IT.
LOOKS LIKE MUCH OF OUR AREA WILL BE MOSTLY CLOUDY A GOOD PORTION OF
THE DAY. THE SHORTWAVE WILL CONTINUE TO WEAKEN AND MOVE
EAST/NORTHEAST TODAY WHICH WILL HELP GENERATE ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS MAINLY SOUTHEAST NEVADA AND NORTHWEST ARIZONA
AND EASTERN SAN BERNARDINO COUNTY. MODELS DIFFER IN THE PLACEMENT
OF THE BEST INSTABILITY AND HIGHEST CAPE WITH THE NAM12 CONTINUING
TO BE FARTHER WEST. BASED ON THE ECMWF AND GFS THE HIGHEST COVERAGE
OF THUNDERSTORMS WILL BE ACROSS MOHAVE AND EASTERN LINCOLN COUNTIES
AND PERHAPS EASTERN CLARK COUNTY. BASED ON STABILITY AND CAPE PROGS
THE NAM12 IS SHOWING THE BEST THUNDERSTORM POTENTIAL OVER EASTERN
SAN BERNARDINO COUNTY. WE HAVE PRETTY HIGH POPS IN ALL THOSE
LOCATIONS...FAVORING NORTHERN MOHAVE COUNTY. LOOKS LIKE WINDS MAY BE
STRONG ENOUGH BY THIS AFTERNOON FOR A DECENT STORM MOTION FROM SOUTH
TO NORTH WHICH SHOULD LIMIT FLASH FLOODING TO SOME EXTENT DESPITE
PRETTY HIGH PRECIPITABLE WATER VALUES. THE SHORTWAVE WILL KEEP
THUNDERSTORM CHANCES GOING INTO THIS EVENING BEFORE RACING INTO UTAH
BRINGING AN END TO ANY STORMS OVERNIGHT. MUCH DRIER AND MORE STABLE
AIR WILL MOVE IN BEHIND THE SHORTWAVE AS SOUTHWEST FLOW DEVELOPS. I
KEPT A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS OVER THE HIGHER
ELEVATIONS OF NORTHERN MOHAVE COUNTY SATURDAY AND SUNDAY AS THE
NAM12 CONTINUES TO HANG ON TO SOME MOISTURE AND SLIGHT INSTABILITY.
TEMPERATURES TODAY MAY BE BELOW NORMAL AGAIN IN MANY AREAS WITH ALL
THE CLOUD COVER BUT SHOULD WARM UP TO NORMAL BY SATURDAY.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...BY SUNDAY MORNING HIGH
PRESSURE WILL BE SHIFTING BACK WEST TOWARDS THE NEVADA-UTAH STATE
LINE. THIS WILL CUT OFF THE DRY SOUTHWESTERLY FLOW AND OPEN THE DOOR
FOR MOISTURE TO FILTER IN FROM THE SOUTHEAST. IT DOESN'T LOOK LIKE A
SIGNIFICANT MOISTURE WILL BE IN PLACE TO PROVIDE MUCH OF A THREAT OF
THUNDERSTORMS SUNDAY. HOWEVER...I HAVE LEFT IN A SLIGHT CHANCE OVER
MOST OF MOHAVE COUNTY AND GHOST POPS OVER SOUTHERN SAN BERNARDINO
COUNTY.

LAST NIGHT MODELS WERE IN DECENT AGREEMENT THAT A DECENT SURGE OF
MONSOON MOISTURE AND WAVE WOULD PUSH UP FROM THE SOUTH-SOUTHEAST FOR
MONDAY. WITH THE LATEST 00Z RUNS BOTH THE ECMWF AND GFS HAVE SLOWED
THIS DOWN BY AROUND 6-12 HOURS AND HAVE PUSHED THE WAVE A BIT
FURTHER WEST OVER THE SOCAL COAST. AM NOT READY TO COMPLETELY BUY
INTO ANY GIVEN SOLUTION SINCE THE PREVIOUS [12Z] ECMWF RUN WAS VERY
AGGRESSIVE WITH THE MOISTURE...WAVE..AND PRECIP FOR MONDAY. FOR NOW
HAVE INCREASED THUNDERSTORM CHANCES OVER THE SOUTHEASTERN THIRD OF
THE FORECAST AREA SINCE THERE IS DECENT AGREEMENT THERE. WITH THE
OVERALL SHOWER TIMING TUESDAY MAY HAVE MORE WIDESPREAD/SIGNIFICANT
THUNDERSTORM COVERAGE. AS A RESULT I HAVE INCLUDED AT LEAST A SLIGHT
CHANCE OF THUNDERSTORMS EVERYWHERE TUESDAY.

FOR WEDNESDAY AND BEYOND...THE LATEST GUIDANCE INDICATES THAT HIGH
PRESSURE WILL CONTINUE TO SHIFT EAST INTO NORCAL WHICH WOULD RESULT
IN SOMEWHAT DRIER NORTHERLY FLOW ACROSS THE AREA. HOWEVER MODELS
AREN'T TOO AMBITIOUS ABOUT SCOURING OUT THE MOISTURE AND SO I'VE
LEFT IN FAIRLY WIDESPREAD POPS FOR THE MOMENT.

AS FOR TEMPERATURES...SUNDAY WILL BE THE WARMEST...WITH TEMPERATURES
RUNNING A FEW DEGREES ABOVE NORMAL. THE NEAR TO SLIGHTLY BELOW
NORMAL TEMPERATURES ARE EXPECTED THROUGH THE REMAINDER OF THE PERIOD
AS MOISTURE AND THUNDERSTORMS RETURN TO THE REGION. PLEASANT RELIEF
FOR THE PERIOD OF TIME WHERE WE [ON AVERAGE] EXPERIENCE THE WARMEST
TEMPERATURES OF THE YEAR.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL BE LIGHT AND VARIABLE THIS
MORNING BEFORE TRANSITIONING MORE SOUTHWESTERLY AROUND 10 KTS DURING
THE AFTERNOON. THE EXCEPTION WILL BE THE POTENTIAL FOR GUSTY AND
ERRATIC WINDS DUE TO THUNDERSTORMS AND OUTFLOW. BROKEN CEILINGS ABV
10 KFT MUCH OF TODAY. THUNDERSTORMS MOSTLY LIKELY TO AFFECT MORMON
MESA AND PEACH SPRINGS CORRIDORS THURSDAY. CLEARING WILL TAKE PLACE
LATER TONIGHT WITH DRIER AND MORE STABLE AIR IN PLACE FOR THE FRIDAY
THROUGH SUNDAY TIME FRAME.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE GREATEST THUNDERSTORM COVERAGE WILL BE OVER
SOUTHEAST NEVADA AND NORTHWEST ARIZONA. TODAY STORMS WILL LEAD TO
GUSTY AND ERRATIC WINDS, WHILE AWAY FROM STORMS WIND SPEEDS
GENERALLY SOUTHERLY BETWEEN 5 AND 15 KTS.
&&

.SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED
AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

UPDATE: PADDOCK/CZYZYK
SHORT TERM/AVIATION: HARRISON
LONG TERM: WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 10, 3:47 AM MST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
347 AM PDT THU JUL 10 2014

AZZ001>003-036-CAZ519>527-NVZ014>022-110700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
347 AM PDT THU JUL 10 2014 /347 AM MST THU JUL 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ABUNDANT MOISTURE WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE TO
GENERATE ISOLATED TO SCATTERED THUNDERSTORMS TODAY INTO THIS EVENING
ACROSS MUCH OF THE AREA. THE BEST CHANCES OF STORMS LOOKS TO BE
OVER MOHAVE AND EASTERN LINCOLN COUNTIES. SOME STORMS WILL PRODUCE
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRIER AIR WILL PUSH IN FROM THE SOUTHWEST FRIDAY LIMITING ANY
THUNDERSTORM CHANCES TO NORTHERN MOHAVE COUNTY FOR FRIDAY AND
SATURDAY. MONSOON MOISTURE IS EXPECTED TO START TO INCREASE AGAIN
FROM THE SOUTHEAST SUNDAY AND MOST OF THE AREA WILL SEE A CHANCE OF
THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Las Vegas radar (KESX), 82 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Mohave

When
July 10, 12:00 PM MST to 1:30 PM MST
Where
Mohave County, 1.6 mi NNW of Meadview to 2.29 mi W of Meadview
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
36.023, -114.077

Several roads were flooded and impassable in Meadview.

Thunderstorm Wind, Mohave

When
July 10, 12:00 PM MST to 12:10 PM MST
Where
Mohave County, 3.02 mi SSW of Meadview to 2.17 mi SSW of Meadview
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.963, -114.098

A fruit stand was destroyed and a window was blown out of a business.

Flash Flood, Mohave

When
July 10, 1:54 PM MST to 3:30 PM MST
Where
Mohave County, 5.18 mi WSW of Temple Bar Marina to 5.47 mi WSW of Temple Bar Marina
Cause
Heavy Rain
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
36.000, -114.365

Temple Bar Access Road was flooded between mile markers 22 and 23.

Flash Flood, Mohave

When
July 10, 2:57 PM MST to 4:00 PM MST
Where
Mohave County, 5.9 mi NNE of Dolan Spgs to 5.68 mi NNE of Dolan Spgs
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.702, -114.169

Water 12-18 inches deep flowed over Pierce Ferry Road at Archibald Wash.

Flash Flood, Mohave

When
July 10, 3:00 PM MST to 4:00 PM MST
Where
Mohave County, 12.84 mi ESE of Kingman Arpt to 12.91 mi ESE of Kingman Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
35.193, -113.433

At least six inches of flowing water and rocks crossed Willows Ranch Road at Willow Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536732, 536735, 536739, 536745, 536746.